Statin use is associated with with neuropathy. - GreenMedInfo Summary
Association of HMG-CoA reductase inhibitors with neuropathy.
Ann Pharmacother. 2003 Feb ;37(2):274-8. PMID: 12549960
Department of Pharmacy Practice and Lipid, Atherosclerosis, Metabolic and LDL-Apheresis Clinic, University of Kansas Medical Center, Kansas City, KS 66160-7231, USA. email@example.com
OBJECTIVE: To review the possible association between statins and peripheral neuropathy.
DATA SOURCES: Literature was obtained from MEDLINE (1984-September 2002) and International Pharmaceutical Abstracts (1970-June 2002). Key search terms included statin, neuropathy, and HMG-CoA reductase inhibitor.
DATA SYNTHESIS: Epidemiologic studies and case reports suggest an increased risk of peripheral neuropathy with statin drugs. Most patients were receiving long-term therapy, although the onset was highly variable. The majority of cases were at least partially reversible with drug cessation. Specific risk factors or mechanisms have not been identified.
CONCLUSIONS: Observational data suggest a link between chronic statin use and increased risk of peripheral neuropathy. However, the risk appears to be small relative to the significant cardioprotective benefits.